Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 68, NWS Austin/San Antonio, TX

May 7, 2012Edwards County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 7, 2012, 7:16 PM CDT for Edwards County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2012, 7:16 PM CDT (00:16 UTC)
Expired
May 7, 2012, 8:00 PM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 65 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:46 PM CDTSevere Thunderstorm WatchSPC8 hr
May 7, 3:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1281 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS54 KEWX 080016
SVREWX
TXC137-080100-
/O.NEW.KEWX.SV.W.0068.120508T0016Z-120508T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 PM CDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EDWARDS COUNTY...

* UNTIL 800 PM CDT.

* AT 713 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED OVER SOUTH CENTRAL EDWARDS COUNTY...OR 23 MILES
  SOUTHEAST OF LOMA ALTA...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT AREAS ALONG FM 674.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3003 10025 2981 10005 2964 10043 2976 10054
TIME...MOT...LOC 0016Z 231DEG 11KT 2974 10044

$$
1 follow-up statement
737 
WWUS54 KEWX 080052
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
752 PM CDT MON MAY 7 2012

TXC137-080102-
/O.EXP.KEWX.SV.W.0068.000000T0000Z-120508T0100Z/
EDWARDS TX-
752 PM CDT MON MAY 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDWARDS COUNTY WILL
EXPIRE AT 800 PM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS. THE WARNING WILL 
BE ALLOWED TO EXPIRE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3003 10025 2981 10005 2964 10043 2976 10054
TIME...MOT...LOC 0052Z 231DEG 11KT 2981 10034

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:00 PM CDT, 16 minutes earlier.

Area forecast discussion, May 7, 7:00 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 PM CDT MON MAY 7 2012

.AVIATION...
PREDOMINANT VFR CIGS WILL OCCUR THIS EVENING WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS
TO MVFR AND BELOW. I-35 CORRIDOR TERMINALS VFR CIGS WITH SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS AT OR BELOW MVFR CRITERIA. SOME STORMS COULD BE SEVERE WITH
LARGE HAIL AND SURFACE WINDS TO 60 KTS THIS EVENING. BECOMING MVFR
CIGS BY MIDNIGHT WITH SCATTERED SHOWERS AND STORMS LOCALLY LOWERING
CIGS AND VSBYS. CIGS IMPROVING TO VFR TUESDAY AFTERNOON WITH
SCATTERED SHOWERS AND STORMS LOCALLY LOWERING CIGS AND VSBYS. I-35
CORRIDOR WINDS EAST AROUND 10 KTS THIS EVENING BECOMING NORTHEAST
AROUND 10 KTS AROUND DAYBREAK. WINDS VARIABLE AND GUSTY IN AND NEAR
THUNDERSTORMS. KDRT TERMINAL VFR CIGS THIS EVENING INTO THE OVERNIGHT
HOURS WITH SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS
AND VSBYS. MVFR CIGS DEVELOPING TOWARDS DAWN WITH SCATTERED SHOWERS
AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS. KDRT WINDS LIGHT
EAST TO NORTHEAST 5 TO 10 KTS TONIGHT BECOMING EAST 5 TO 10 KTS
TOWARDS DAWN. WINDS VARIABLE AND GUSTY IN AND NEAR THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT MON MAY 7 2012/

DISCUSSION...
A COLD FRONT ALONG A FORT STOCKTON TO SAN ANGELO TO WACO LINE
CONTINUES TO DROP SLOWLY SOUTH. STORMS ARE FIRING ALONG THE FRONT
AS WELL AS ON THE BURRO MOUNTAINS OF NORTHEASTERN MEXICO. CAPES OF
2K TO 4K J/KG...SWLY SHEAR OF 35 TO 45 KTS AND LI-S OF -8 TO -12
SUGGEST THE POSSIBILITY OF SEVERE THUNDERSTORMS. THE NATIONAL
WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM
CDT FOR MOST OF SOUTH CENTRAL TEXAS. THE COLD FRONT...SOME UPPER
LEVEL SHORT-WAVES AND FAVORABLE UPPER LEVEL JET POSITION WILL
INTERACT WITH A MOIST AIRMASS TO GENERATE NUMEROUS TO WIDESPREAD
SHOWERS AND THUNDERSTORMS TONIGHT THROUGH TUESDAY EVENING. IN
ADDITION...TRAINING OF STORMS WILL LEAD TO LOCALLY HEAVY RAINS.
AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH
ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. A FLASH FLOOD WATCH FOR
THE HILL COUNTRY TO ALONG THE ESCARPMENT WILL BEGIN AT 6 PM AND
CONTINUE THROUGH TUESDAY AFTERNOON. RAIN CHANCES WILL DECREASE
WEDNESDAY INTO WEDNESDAY NIGHT AS A WEAK UPPER LEVEL RIDGE
DEVELOPS AHEAD OF AN UPPER LEVEL LOW OVER SONORA STATE IN MEXICO.
HOWEVER...WILL RETAIN HIGH POPS ALONG THE RIO GRANDE AS OROGRAPHIC
FLOW WILL DEVELOP STORMS OVER THE BURRO MOUNTAINS WITH STEERING
FLOW TAKING THEM TO THE RIO GRANDE. THE RIDGE MOVES EAST BY
THURSDAY AS THE UPPER LEVEL LOW MOVES EAST. RAIN CHANCES INCREASE
LEADING TO A THREAT OF STRONG TO SEVERE STORMS AND LOCALLY HEAVY
RAINS THURSDAY INTO FRIDAY. RAIN CHANCES END GOING INTO THE
WEEKEND AS THE UPPER LEVEL LOW MOVES OFF TO THE EAST. ALTHOUGH A
FEW MODELS ARE BEGINNING TO SHOW ADDITIONAL TROUGHING OVER THE
WEEKEND INTO EARLY NEXT WEEK...WILL AWAIT SOME CONSISTENCY BEFORE
INTRODUCING POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  81  62  80  61 /  70  70  60  10  20
AUSTIN BERGSTROM INTL AIRPORT  67  82  61  80  61 /  70  70  60  10  20
NEW BRAUNFELS MUNI AIRPORT     67  82  61  78  61 /  70  70  60  20  20
BURNET MUNI AIRPORT            67  76  61  77  59 /  80  70  60  10  10
DEL RIO INTL AIRPORT           68  82  64  78  64 /  80  70  80  60  60
GEORGETOWN MUNI AIRPORT        68  77  60  78  60 /  70  70  60  10  10
HONDO MUNI AIRPORT             68  84  63  82  63 /  70  70  70  40  30
SAN MARCOS MUNI AIRPORT        68  82  62  78  61 /  70  70  60  20  20
LA GRANGE - FAYETTE REGIONAL   69  84  64  79  63 /  50  50  60  30  20
SAN ANTONIO INTL AIRPORT       69  83  64  79  64 /  70  70  60  30  20
STINSON MUNI AIRPORT           69  84  65  80  64 /  70  70  60  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...EDWARDS...
GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...MEDINA...
REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON.

&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, May 7, 1:54 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 PM CDT MON MAY 7 2012

TXZ171>173-183>194-202>209-217>225-228-081200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
154 PM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
CONTINUING INTO THE EVENING AND OVERNIGHT HOURS. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THIS EVENING
THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND WEST OF I-35 AND
HIGHWAY 90.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE FOR ISOLATED SEVERE STORMS ACROSS THE AREA
THROUGH TUESDAY AFTERNOON. ALSO...A FLASH FLOOD WATCH IS IN EFFECT FOR
MONDAY EVENING THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND
WEST OF I-35 AND HWY 90. THERE IS A CHANCE FOR LOCALLY HEAVY RAIN
AND FLASH FLOODING THURSDAY AND FRIDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH TUESDAY AFTERNOON
AND THURSDAY THROUGH FRIDAY.

In the hours before

Local storm report, May 7, 6:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     3 E LLANO               30.75N  98.62W
05/07/2012  E60 MPH          LLANO              TX   PUBLIC

            HAIL TO PENNY SIZE AND WIND GUSTS TO NEAR 60 MPH.

&&

EVENT NUMBER EWX1200261

PM
Local storm report, May 7, 6:37 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             4 W FREDERICKSBURG      30.27N  98.94W
05/07/2012  E1.00 INCH       GILLESPIE          TX   PUBLIC

            QUARTER SIZE HAIL COVERING THE GROUND.

&&

EVENT NUMBER EWX1200262

PM
Local storm report, May 7, 6:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
649 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 E FREDERICKSBURG      30.27N  98.84W
05/07/2012  M1.25 INCH       GILLESPIE          TX   TRAINED SPOTTER

            QUARTER SIZE HAIL TO HALF DOLLAR SIZE HAIL COVERING THE
            GROUND.

&&

EVENT NUMBER EWX1200263

PM
Special weather statement, May 7, 6:57 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CDT MON MAY 7 2012

TXZ172-173-190-192-080100-
BLANCO-BURNET-TRAVIS-WILLIAMSON-
657 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLANCO...EASTERN
BURNET...WESTERN WILLIAMSON AND NORTHWESTERN TRAVIS COUNTIES UNTIL
800 PM CDT...

AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATSON TO CYPRESS
MILL...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BERTRAM...
  CEDAR PARK...
  SERENADA...
  WATSON...
  OATMEAL...
  SMITHWICK...
  JOPPA...
  SPICEWOOD...
  BRIGGS...
  MAHOMET...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Local storm report, May 7, 7:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
708 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       N BANKERSMITH           30.13N  98.82W
05/07/2012  E1.00 INCH       KENDALL            TX   CO-OP OBSERVER

            STRONG WINDS GUSUT OVER 45 MPH. HALF INCH SIZE HAIL AND
            ABOUT AN INCH OF RAINFALL IN 15 MINUTES.

&&

EVENT NUMBER EWX1200264

PM
Local storm report, May 7, 7:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       N BANKERSMITH           30.13N  98.82W
05/07/2012  E1.00 INCH       KENDALL            TX   CO-OP OBSERVER

            STRONG WINDS GUSTS OVER 45 MPH. HALF INCH SIZE HAIL AND
            ABOUT AN INCH OF RAINFALL IN 15 MINUTES.

&&

CORRECTED REMARKS

EVENT NUMBER EWX1200264

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:00 PM CDTAreal Flood AdvisoryEWXTravis, Williamson2 hr
May 7, 8:30 PM CDTSevere Thunderstorm WarningEWXZavala49 min
May 7, 8:47 PM CDTTornado WarningEWXZavala28 min
May 7, 8:57 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bandera, Bexar, Frio, Medina48 min
May 7, 9:04 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala56 min
May 7, 9:29 PM CDTSevere Thunderstorm WarningEWXDimmit46 min
May 7, 9:29 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina, Wilson46 min
May 8, 12:56 AM CDTAreal Flood AdvisoryEWXLavaca2 hr
May 8, 1:18 AM CDTAreal Flood AdvisoryEWXDeWitt2 hr
May 8, 10:33 AM CDTAreal Flood AdvisoryEWXBandera, Medina117 min
May 8, 11:08 AM CDTAreal Flood AdvisoryEWXBexar112 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.